Kansas, 2003

Hail in Kansas, May 23, 2003

May 23, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:14 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 23, 2:14 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT FRI MAY 23 2003

FCST CONCERNS...
PCPN/CNVTV/CLOUD TRENDS AND RESULTANT AFFECT ON MAX TEMPS THRU SAT...

MODEST THETA-E ADVCTN ROOTED IN THE H8-H7 LYR ENUF TO REALIZE ELEVATED
INSTBY ABV MOIST LYR ACRS SRN NEB/NCNTRL KS. MODEST LO LVL JET SHOULD
PROVIDE ENUF CNVGNC/FORCING FURTHER S INTO THE CWA EARLY THIS MRNG
BFR JET WKNS/VEERS OUT AFT DAWN. AS SUCH, PLAN TO SHOW N-S POP
GRADIENT THRU LATE MRNG ACRS THE CWA. SLGTLY COOLER MID LVL TEMPS IN
ELEVATED MOIST LYR MAY RESULT IN ADDTNL CNVTV CHCS THRU THE AFTN,
ALTHO TO A LESSER EXTENT THAN THIS MRNG. DESPITE MORE CLOUDINESS
TODAY, GOING MAXS LOOK RSNBL GIVEN MILDER START THIS MRNG, HOWEVER A
LTL COOLER OVR THU.

PCPN/CNVTV CHCS LOOK A BIT BETTER LATE TNGT/SAT, WITH ANOTHER SHRTWV
PROGD TO DROP SEWD INTO DVLPG UPR LOW ACRS THE GRTLKS OVR THE
WEEKEND. MODEST LO LVL JET WL MAINTAIN MOIST LYR AS IT SLIDES A LTL
FURTHER E ACRS THE CWA WITH MID LVL TEMPS CONTG TO COOL. WL TWEAK
POPS TO LKLY CAT ALL AREAS BY SAT MRNG, CONTG ACRS THE SRN CWA INTO
THE AFTN. MORE WIDESPREAD PCPN AND CLOUDS LOOK TO HOLD TEMPS DOWN A
LTL MORE THAN GOING FCST, SO WL TWEAK MAXS COOLER FOR SAT.

YET ANOTHER SHRTWV IS PROGD TO DIG SWD ACRS MO ON SUNDAY, HOWEVER
BETTER LO LVL MSTR LOOKS TO BE SHUNTED S OF THE CWA, SO WL OPT TO
STAY DRY SUNDAY.

LTL CHG TO FCST BEYOND SUNDAY FOR NOW.

FCSTID = 13/DARMOFAL
ICT   75  59  73  56 /  50  60  60  30
HUT   74  58  73  54 /  50  60  60  20
EWK   74  58  73  55 /  50  60  60  20
EQA   75  58  73  56 /  50  60  60  30
WLD   76  59  74  57 /  40  60  60  30
RSL   74  56  71  52 /  60  60  60  20
GBD   75  57  72  53 /  60  60  60  20
SLN   74  58  73  54 /  60  60  60  20
MPR   74  58  73  54 /  60  60  60  20
CFV   76  57  73  57 /  30  50  60  30
CNU   75  57  72  56 /  40  50  60  30
K88   75  57  72  56 /  50  50  60  20

.ICT...NONE.
Hazardous weather outlook, May 23, 2:58 AM CST, 2 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING ACROSS CENTRAL
KANSAS, MAINLY TO THE WEST OF A SALINA TO WICHITA TO WINFIELD LINE.
THE PRIMARY SEVERE RISK WILL BE HAIL UP TO NICKEL SIZE.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN LATER THIS AFTERNOON,
WITH THUNDERSTORMS BECOMING LIKELY ACROSS CENTRAL KANSAS LATE
TONIGHT. ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE TO THE WEST OF
THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY ON SATURDAY ACROSS CENTRAL AND SOUTHEAST
KANSAS. SOME STORMS MAY BECOME SEVERE, ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS IN THE AFTERNOON. LARGE HAIL AND
LOCALLY DAMAGING WINDS WILL BE POSSIBLE.

DRY WEATHER IS EXPECTED TO CLOSE OUT THE HOLIDAY WEEKEND ON SUNDAY
AND MONDAY, WITH THE FAIR AND MILD WEATHER CONTINUING INTO NEXT
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED TODAY OR TONIGHT, WITH A BETTER CHANCE THAT ACTIVATION WILL
BE NEEDED ON SATURDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harper

When
May 23, 5:34 AM CST
Where
Harper County, 2 mi E of Corwin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -98.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350085.